How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 24347
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

I have a 12 year old mini long hair dach -- 15lbs.

Customer Question

hi - i have a 12 year old mini long hair dach -- 15lbs. diagnosed with diabetes - he is at VET now and first reading was 440 -- he is currently on .2 insulin 2x a day - we originally had him on 2.5 2x a day but vet thought we should reduce it - #'s went down to 89 and she thought that was too low -- Thoughts ??
JA: I'm sorry to hear that. I'm sure the Veterinarian can help with the diabetes. What is the dog's name?
Customer: Chip
JA: Anything else I can tell the Veterinarian before I connect you two?
Customer: that shyould be it
JA: I'm sending you to a secure page on JustAnswer so you can place the $5 fully refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and connect you two.
Submitted: 7 months ago.
Category: Dog Veterinary
Customer: replied 7 months ago.
I give him a teaspoon of peanut butter and after b/fast and dinner and also canned carrots as treats - do you think that is contributing to the high glucose reading
Expert:  Dr. Michael Salkin replied 7 months ago.
One value of 89 doesn't tell us much unless it's part of a glucose curve in which measurements are taken every 2-3 hours over a period of 12-24 hours. For example, if the 89 represented the nadir (the very lowest Chip's blood sugars reached) it might represent an ideal curve and excellent regulation if his other readings remained under 250. If, however, that 89 were followed by a big rebound up over 400 (the Somgyi effect), overdosing is suspected. I need to see all of his blood glucose measurements throughout the day to understand better what's going on in Chip. In general, 2 or 2.5 units of the insulins we ordinarily prescribe to dogs would be a very small dose for a 15lb dog.To answer you directly, there's nothing wrong with a teaspoon of peanut butter or canned carrots as long as he receives the same amount of those foods every day; otherwise controlling his insulin requirement will be unnecessarily difficult.
Customer: replied 7 months ago.
The 89 reading that day ( about 3 weeks ago) were all in that range throughout the day - So in your opinion, do you think going back to 2.5 units twice a day would be sufficient ??
Expert:  Dr. Michael Salkin replied 7 months ago.
I would love to see my patient's BGs around 89 all day. That would represent spectacularly good glycemic control. If 2.5 units accomplished that, then 2.5 units is the correct dose. Please continue our conversation if you wish.
Customer: replied 7 months ago.
Thank you - they will be taking readings throughout the day today - I may reach out to you later.
Expert:  Dr. Michael Salkin replied 7 months ago.
Oh good. I'll watch for your next post. Please stay in this conversation rather than opening up a new question.
Customer: replied 7 months ago.
So I have avoided asking you and the VET this question but is the 440 range fatal ?
Expert:  Dr. Michael Salkin replied 7 months ago.
My patient might become ketoacidotic if he remained in that range and diabetic ketoacidosis certainly can be life-threatening.

Related Dog Veterinary Questions